Alert archive / Maine / Flash Flood Warnings in 2011

Flash Flood Warning 5, NWS Caribou, ME

July 12, 2011Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at Jul 12, 2011, 3:39 PM EDT for Aroostook County, Maine. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2011, 3:39 PM EDT (19:39 UTC)
Expired
Jul 12, 2011, 6:45 PM EDT
In force
3 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 145 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 4:30 PM EDTFLASH FLOODFrenchville, MEPORTIONS OF CLEVELAND ROAD WASHED OUT. THE ROAD WAS CLOSED TO TRAFFIC FOR A TIME. TIME OF THE REPORT IS ESTIMATED.
Jul 12, 4:45 PM EDTFLASH FLOOD2 Se Madawaska, MEPORTIONS OF THE BEAULIEU ROAD LEADING TO LONG LAKE WASHED OUT AND CLOSED TO TRAFFIC FOR A TIME.
Jul 12, 4:45 PM EDTFLASH FLOODSaint Agatha, MEPORTIONS OF ROUTE 162 NEAR THE TOWN OF SINCLAIR WAS WASHED OUT AND CLOSED TO TRAFFIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WGUS51 KCAR 121939
FFWCAR
MEC003-122245-
/O.NEW.KCAR.FF.W.0005.110712T1939Z-110712T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
339 PM EDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITIES OF...MADAWASKA...FORT KENT...

* UNTIL 645 PM EDT

* AT 330 PM EDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM   
OVER THE WARNED AREA. FLASH FLOODING IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NEVER TRY TO CROSS FLOOD WATERS IN YOUR VEHICLE OR ON FOOT. THE FLOOD
WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING
WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN
ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN!

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4734 6819 4734 6815 4729 6811 4724 6800
      4718 6794 4717 6864 4728 6860 4731 6852
      4731 6847 4729 6845 4730 6840 4735 6839
      4737 6836 4737 6823

$$

HASTINGS
2 follow-up statements
270 
WGUS71 KCAR 122034
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
434 PM EDT TUE JUL 12 2011

MEC003-122245-
/O.CON.KCAR.FF.W.0005.000000T0000Z-110712T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
434 PM EDT TUE JUL 12 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR NORTH
CENTRAL AROOSTOOK COUNTY...

AT 424 PM EDT...A THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS REPORTED
OVER THE WARNED AREA. RAIN AMOUNTS OF OVER AN INCH OF RAIN IN AN 
HOUR HAVE BEEN REPORTED...WITH STORM TOTALS OF 2.5 INCHES. ALTHOUGH 
THE HEAVIEST RAIN HAS EXITED THE AREA...THE THREAT OF FLASH FLOODING 
WILL CONTINUE AS ADDITIONAL SHOWERS MOVE OVER THE REGION.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MADAWASKA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
CARIBOU MAINE.

&&

LAT...LON 4734 6819 4734 6815 4729 6811 4724 6800
      4718 6794 4717 6864 4728 6860 4731 6852
      4731 6847 4729 6845 4730 6840 4735 6839
      4737 6836 4737 6823

$$

HASTINGS
442 
WGUS71 KCAR 122241
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
641 PM EDT TUE JUL 12 2011

MEC003-122251-
/O.EXP.KCAR.FF.W.0005.000000T0000Z-110712T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
641 PM EDT TUE JUL 12 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM EDT FOR NORTH
CENTRAL AROOSTOOK COUNTY...

THE HEAVY RAIN THAT PROMPTED THE WARNING HAS EXITED THE AREA AND THE 
THREAT FOR FLASH FLOODING HAS ENDED. THEREFORE THE WARNING WILL BE 
ALLOWED TO EXPIRE.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4734 6819 4734 6815 4729 6811 4724 6800
      4718 6794 4717 6864 4728 6860 4731 6852
      4731 6847 4729 6845 4730 6840 4735 6839
      4737 6836 4737 6823

$$

HASTINGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:22 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 12, 2:22 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
222 PM EDT TUE JUL 12 2011

.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT. AN UPPER LEVEL
TROUGH WILL CROSS THE REGION ON WEDNESDAY THEN HIGH PRESSURE WILL
BUILD IN ON THURSDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE ADJUSTED WEATHER GRIDS...SKY CONDITIONS AND POPS. NO OTHER
CHANGES MADE.

CHALLENGE WILL BE THE COVERAGE AND INTENSITY OF THUNDERSTORMS
THIS AFTERNOON. RUC INDICATES SURFACE TROUGH WILL LINE UP NORTH TO
SOUTH ACROSS THE STATE AND WILL BE THE FOCUS FOR CONVECTION EARLY
THIS AFTERNOON. UPPER LEVEL TROUGHING WILL INCREASE DURING THE DAY
AS SHORTWAVE TROUGH SOUTH OF JAMES BAY STARTS TO STRENGTHEN AND
MOVE EAST. AS COLD FRONT APPROACHES FROM THE WEST LATER TODAY, RUC
CAPE VALUES IMPRESSIVE THIS AFTERNOON WITH VALUES BETWEEN 1000 AND
2000 J/KG WITH JUICY DEWPOINTS IN THE MID TO UPPER 60S. HOWEVER,
MID LEVEL LAPSE RATES NOT IMPRESSIVE WITH RUC FORECASTING VALUES
LESS THEN 6.0 C/KM ACROSS THE STATE TODAY. SPC HAS DROPPED OUR
AREA FROM THE SLIGHT RISK OF SEVERE STORMS BUT WILL KEEP ENHANCED
WORDING FOR GUSTY WINDS DUE TO STRONG LOW TO MID LEVEL FLOW.
HIGHEST COVERAGE OF CONVECTION WILL BE ACROSS NORTHERN AND CENTRAL
SECTIONS CLOSER TO THE BEST UPPER DYNAMICS AND HIGHER CAPE VALUES.
LATEST RUN OF THE HRRR MODEL INDICATING POSSIBLE LINE OF
THUNDERSTORMS IN ADVANCE OF THE COLD FRONT TO ENTER NORTHWEST
MAINE AFTER 4PM THIS AFTERNOON. IF THIS PANS OUT, THERE COULD BE
THE POTENTIAL FOR BOWING LINE SEGMENTS PRODUCING STRONG WINDS
ACROSS THE REGION LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS. COLD FRONT WILL MOVE ACROSS THE STATE THIS EVENING WITH
IMPROVING CONDITIONS AFTER FRONTAL PASSAGE.
&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AN UPPER LEVEL TROUGH CROSSING THE AREA WEDNESDAY COMBINED WITH A
WEAK SURFACE TROUGH EXTENDING BACK FROM LOW PRESSURE IN THE
MARITIMES WILL RESULT IN A MOSTLY CLOUDY DAY WITH SOME SCATTERED
SHOWERS. THE NAM SEEMS TO HOLD MORE MOISTURE AND SHOWERS BACK
ACROSS THE AREA WHILE THE GFS HAS LIGHTER MOISTURE AND ONLY SOME
SCATTERED SHOWERS. THERE ARE SOME LOW CAPES...BELOW 200 J/KG ON
WEDNESDAY. HOWEVER...WITH A NORTH WIND BRINGING COOLER AIR IN IT
IS ANTICIPATED ANY THUNDERSTORM ACTIVITY WOULD BE ISOLATED. TEMPS
WILL BE A BIT COOLER THAN RECENT DAYS. THE UPPER TROUGH WILL MOVE
EAST AND AWAY WEDNESDAY NIGHT. HIGH PRESSURE WILL THEN BEGIN TO
BUILD IN FROM THE WEST ON THURSDAY BRINGING SUNSHINE AND SOME
CUMULUS CLOUDS WITH SLIGHTLY DRIER AIR.
&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
A LARGE AREA OF HIGH PRESSURE BUILDING IN LATE IN THE WEEK IS
EXPECTED TO BRING MOSTLY CLEAR CONDITIONS LATE WEEK INTO THE
COMING WEEKEND. FRIDAY WILL BE MODERATELY WARM. A RETURN
SOUTHWESTERLY FLOW OVER THE WEEKEND WILL THEN BRING INCREASINGLY
HOT AND HUMID AIR INTO THE STATE SATURDAY INTO SUNDAY. A
THUNDERSTORM MAY EFFECT SOME AREAS...MAINLY ACROSS THE
NORTH...LATE SUNDAY AS HEIGHTS BEGIN TO DROP AND HUMIDITY
CONTINUES TO INCREASE. THERE WILL BE AN INCREASED CHANCE FOR
STORMS MONDAY AS A COLD FRONT MOVES IN. A NEW HIGH WILL THEN
BRING SLIGHTLY COOLER AND DRIER CONDITIONS ON TUESDAY.
&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: MAINLY VFR CONDITIONS EXCEPT FOR MVFR IN FOG EARLY THIS
MORNING AND ANY SHOWERS OR THUNDERSTORMS LATE THIS AFTERNOON.

SHORT TERM: MVFR CONDITIONS IN VARIABLE LOW CLOUDS WEDNESDAY ARE
EXPECTED TO IMPROVE TO VFR WEDNESDAY NIGHT. VFR CONDITIONS ARE
EXPECTED THURSDAY THROUGH SATURDAY.
&&

.MARINE...
HAVE ADJUSTED WAVES LOWER AND REMOVED SCA.

NEAR TERM: WNAWAVE GUIDANCE 2 FT ABOVE ACTUAL SEAS THIS MORNING BUT
WILL KEEP MARGINAL SCA FOR SEAS INTO THIS EVENING.

SHORT TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA
FROM MID WEEK INTO THE COMING WEEKEND.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...MIGNONE
Hazardous weather outlook, Jul 12, 3:53 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
353 AM EDT TUE JUL 12 2011

MEZ001>006-010-011-015>017-029>032-130800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
353 AM EDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. SOME
OF THESE STORMS MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-130800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
353 AM EDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:37 PM EDTAreal Flood AdvisoryCARAroostook81 min
Jul 12, 3:31 PM EDTSevere Thunderstorm WarningCARAroostook44 min
Jul 12, 3:40 PM EDTSevere Thunderstorm WarningCARAroostook35 min
Jul 12, 4:15 PM EDTSevere Thunderstorm WarningCARAroostook60 min
Jul 12, 4:18 PM EDTSevere Thunderstorm WarningCARAroostook25 min
Jul 12, 4:59 PM EDTSevere Thunderstorm WarningCARAroostook46 min

Nearby

Flash Flood Warnings in Maine, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.